Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 154, NWS Houston/Galveston, TX

August 18, 2012Grimes County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 18, 2012, 6:11 PM CDT for Grimes County, Montgomery County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2012, 6:11 PM CDT (23:11 UTC)
Expired
Aug 18, 2012, 7:00 PM CDT
In force
49 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Grimes County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 87 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:17 PM CDTTSTM WND DMGMagnolia, TXTREES DOWN NEAR THE INTERSECTION OF FM 1774 AND FM 1488.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3254 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS54 KHGX 182311
SVRHGX
TXC185-339-190000-
/O.NEW.KHGX.SV.W.0154.120818T2311Z-120819T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 PM CDT SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN GRIMES COUNTY IN SOUTHEAST TEXAS...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 700 PM CDT

* AT 606 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MAGNOLIA...OR 2
  MILES WEST OF PINEHURST...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONROE...THE WOODLANDS...PINEHURST...OAK RIDGE NORTH...
  PANORAMA VILLAGE...SHENANDOAH...MAGNOLIA...CHATEAU WOODS...
  STAGECOACH AND WOODLOCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT
LINE WINDS...AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE
SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS
A BATHROOM OR CLOSET.

&&

LAT...LON 3010 9541 3011 9542 3010 9548 3012 9550
      3014 9550 3017 9555 3013 9559 3013 9562
      3011 9565 3009 9577 3029 9581 3043 9541
      3010 9536
TIME...MOT...LOC 2306Z 264DEG 16KT 3020 9574 

$$
1 follow-up statement
340 
WWUS54 KHGX 182339
SVSHGX

SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON 
TX 639 PM CDT SAT AUG 18 2012

TXC185-339-190000-
/O.CON.KHGX.SV.W.0154.000000T0000Z-120819T0000Z/
MONTGOMERY TX-GRIMES TX-
639 PM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT FOR SOUTHWESTERN MONTGOMERY AND EXTREME SOUTHEASTERN GRIMES
COUNTIES...

AT 634 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINEHURST...MOVING
EAST AT 20 MPH. THIS STORM HAS A HISTORY OF DOWNING TREES AND 
PRODUCING HAIL IN MAGNOLIA AT A QUARTER AFTER THE HOUR.

LOCATIONS IMPACTED INCLUDE...
CONROE...THE WOODLANDS...PINEHURST...OAK RIDGE NORTH...PANORAMA
VILLAGE...SHENANDOAH...MAGNOLIA...CHATEAU WOODS...STAGECOACH AND
WOODLOCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT
LINE WINDS...AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE
SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS
A BATHROOM OR CLOSET.

&&

LAT...LON 3010 9541 3011 9542 3010 9548 3012 9550
      3014 9550 3017 9555 3013 9559 3013 9562
      3011 9565 3009 9577 3029 9581 3043 9541
      3010 9536
TIME...MOT...LOC 2334Z 264DEG 16KT 3021 9560 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:10 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 18, 4:10 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 PM CDT SAT AUG 18 2012

.DISCUSSION...
SCATTERED CONVECTION HAS DEVELOPED ACROSS THE SOUTHERN HALF OF THE
REGION TODAY WITH BETTER COVERAGE THAN WE SAW YESTERDAY AFTERNOON.
MOST OF THE ACTIVITY REMAINS CENTERED ALONG A NORTHWARD MOVING
OUTFLOW BOUNDARY CURRENTLY ALONG A LINE FROM NEAR KATY TO IAH TO
LIBERTY. THIS BOUNDARY WILL CONTINUE TO BE A FOCUS FOR DEVELOPMENT
THROUGH THE EARLY EVENING HOURS AS IT CONTINUES TO MOVE OFF TO THE
NORTH.

THE SURFACE FRONT THAT HAS REMAINED NEARLY STATIONARY TO OUR NORTH
FOR THE PAST SEVERAL DAYS WILL BEGIN TO PUSH SOUTHWARD OVERNIGHT.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO
OUR NORTH AND EAST OVERNIGHT AND PUSH INTO THE REGION AHEAD OF THE
FRONT ON SUNDAY MORNING. WITH ABUNDANT MOISTURE AND THE BOUNDARY
MOVING INTO THE REGION SUNDAY LOOKS TO BE QUITE WET WITH MUCH OF
THE AREA RECEIVING RAIN. RAINFALL AMOUNTS LOOK TO AVERAGE BETWEEN
ONE HALF AND ONE INCH WITH SOME ISOLATED TOTALS OF AROUND 3 INCHES
WHERE THE HEAVIER THUNDERSTORMS DEVELOP.

THE FRONT WILL PUSH OFFSHORE BY EARLY MONDAY MORNING BRINGING MUCH
DRIER AIR INTO THE REGION. THIS WILL LEAD TO A FAIRLY PLEASANT
START TO THE WEEK WITH SUNNY SKIES AND A SLOW WARMING TREND.
OVERNIGHT LOWS WILL ALSO DROP CONSIDERABLY WITH SOME OF OUR
NORTHERN COUNTIES SEEING TEMPERATURES DROP BRIEFLY INTO THE UPPER
60S AROUND DAYBREAK. MOISTURE RETURN BEGINS AGAIN BY EARLY
THURSDAY AS WINDS BECOME ONSHORE. MODELS ARE IN GOOD AGREEMENT
WITH BRINGING A SERIES OF WEAK DISTURBANCES ACROSS THE REGION BUT
VARY CONSIDERABLY IN TIMING AND LOCATION...THUS WILL CONTINUE TO
CARRY SLIGHT CHANCE POPS THROUGH THE LAST TWO DAYS OF THE FORECAST.

38

&&
.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WELL OFFSHORE WILL WANE THIS
EVENING. THE STORMS SHOULD REDEVELOP TOMORROW MORNING WITH SLIGHTLY
DEEPER MOISTURE. SEAS OF 2 TO 3 FEET WILL BE BUILDING AS THE COLD
FRONT MOVES OFF THE COAST MONDAY WITH NORTH TO NORTHEAST WINDS BUT
BELOW SCEC CRITERIA. MAY HAVE SOME STRONG STORMS OVER THE GULF
WATERS SUNDAY NIGHT AND MONDAY MORNING. TROPICAL WAVE OUT EAST OF
THE LEEWARD ISLAND PROGGED TO MOVE WEST WITH THE GFS DRAGGING IT
NORTHWEST UP THE ISLAND CHAIN TOWARD CUBA WHILE THE ECMWF IS MORE
SOUTHERLY TRACK THROUGH THE SOUTHERN CARIBBEAN MONDAY THE 27TH ON
DUE WESTERLY TRACK SO NOT CONCERN ATTM.
45

&&

.FIRE...
WIDESPREAD RAINS WILL HELP WITH THE DRIER WEATHER OF THE LAST FEW
WEEKS. COLD FRONT WILL MOVE THROUGH THE AREA MONDAY MORNING AND
AFTERNOON. RH VALUES MAY DIP TO 30-35 PERCENT TUESDAY POST FRONTAL
WITH THE DRY NORTHERLY FLOW.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  93  71  92  69 /  30  50  20  10  10
HOUSTON (IAH)              77  93  74  93  71 /  30  50  30  10  10
GALVESTON (GLS)            84  89  79  90  79 /  30  50  40  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...45
Hazardous weather outlook, Aug 18, 6:02 AM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
602 AM CDT SAT AUG 18 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
602 AM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY IN RESPONSE TO AN
INCREASE IN MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE. THE
STORMS WILL MOVE SLOWLY SO SOME OF THE STRONGER STORMS WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF...BUT LOCALLY HEAVY RAINFALL.
WIDESPREAD HEAVY RAIN IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY AS DEEP MOISTURE
AND AN UPPER LEVEL DISTURBANCE LINGER OVER TEXAS. SLOW MOVEMENT IS
AGAIN EXPECTED SO A FEW OF THE STRONGER STORMS COULD PRODUCE
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 18, 6:00 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 PM CDT SAT AUG 18 2012

TXZ198-199-212-213-182345-
WALLER TX-MONTGOMERY TX-HARRIS TX-GRIMES TX-
600 PM CDT SAT AUG 18 2012

...SPECIAL WEATHER STATEMENT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MAGNOLIA...OR 6 MILES WEST OF
PINEHURST...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF MOTHBALLS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONROE...THE WOODLANDS...TOMBALL...PINEHURST...OAK RIDGE NORTH...
SHENANDOAH...MAGNOLIA...CHATEAU WOODS...STAGECOACH...WOODLOCH AND
TODD MISSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN TEXAS.

LAT...LON 3002 9547 3004 9587 3025 9590 3037 9550
      3020 9532
TIME...MOT...LOC 2257Z 264DEG 16KT 3017 9582

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:34 PM CDTSpecial Marine WarningHGX26 min
Aug 18, 6:00 PM CDTSpecial Weather StatementHGXMontgomery45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.